MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Catalog Number CS40B
Medical Device Problem Codes Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 01/02/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the unk operation, a situation occurred that is difficult to explain: after transection of the rectum below the staple line, the rectum was open.(normally, the contour stapler places staggered staple rows on both sides of the bowel and divides it between the staple lines.Technically, it should not be possible for the remaining rectum to be open.) the unexpected situation resulted in the inability to create a new anastomosis between the colon and the rectum.Consequently, the patient must live permanently with a stoma.
 
Additional Manufacturer Narrative
(b)(4) date sent: 2/9/2026.D4: batch # c9dx27.An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished cs40b, with lot/batch number c9dx27, and no non-conformances were identified.Additional information was requested and the following was obtained: was a leak test performed? if so, what type and what was the result? yes, it was performed and resulted in leakage of air.Was the staple line visualized endoscopically during the initial surgical procedure? no, because the contour stapler did not fire any staples line during the firing were the staples formed? no.Were any unusual noises heard during the firing? no.Was there any difficulty with the firing? no.Were they able to comfortably fit the tissue into the stapler? yes.If so, were they also able to place the pin properly? yes, the pin was placed after the tissue was fit into the stapler, and before firing.How thick was the tissue? rectal wall, with minimal mesentery attached.How was the leak identified? the bowel was left open so there were visible rectal mucosa.How was the leak addressed? the rectum was closed with endogia and pds sutures by hand.Did the patient receive any preoperative chemotherapy or radiation? no.Does the surgeon believe the post-operative leak was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.We performed an open low anterior resection and when the rectal wall was resected with the contour stapler, the rectum was left open.The staples did not fire.Since the resection was very low, the attempts of closing the rectal wall with other staplers and sutures failed, resulting in obvious leakage from the colorectal anastomosis and the patient had a permanent colostomy.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key24292744
Report Number3005075853-2026-01146
Device Sequence Number21373772
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public(01)10705036012399(17)290331(10)C9DX27
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCS40B
Device Lot NumberC9DX27
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/12/2026
Initial Report FDA Received Date02/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown